question-icon

XXXXXXX (my husband) has hallucinations . His heart rate is

default
Posted on Wed, 6 Feb 2019
Question: XXXXXXX (my husband) has hallucinations. His heart rate is low. He has dementia, PTSD and parkinsons. Is there a medication that could help his hallucinations and not affect his heart rate?
doctor
Answered by Dr. Aaron Branch (11 minutes later)
Brief Answer:
Clozapine or quetiapine can be tried

Detailed Answer:
Hello, I'm Dr. Branch, thanks for using Ask a Doctor.

Hallucinations in Parkinson disease are common, and can be related to the medications used to treat Parkinson disease, to the underlying dementia, or to infection. Typically we first look at the medications to see if there is one that is possibly causing or making the hallucinations worse, and try decreasing or stopping that medication.

If not, antipsychotic medications are usually tried, being careful because some of them can make Parkinson disease worse. However, clozapine and quetiapine appear to be safe in Parkinson disease, and none of these antipsychotics would make the heart rate low (occasionally they do increase the heart rate).

I hope that gives you some ideas to talk with his doctor about. Please let me know if you have any other questions, I would be glad to discuss it further with you.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Aaron Branch

General & Family Physician

Practicing since :2011

Answered : 1026 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

149 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
XXXXXXX (my husband) has hallucinations . His heart rate is

Brief Answer: Clozapine or quetiapine can be tried Detailed Answer: Hello, I'm Dr. Branch, thanks for using Ask a Doctor. Hallucinations in Parkinson disease are common, and can be related to the medications used to treat Parkinson disease, to the underlying dementia, or to infection. Typically we first look at the medications to see if there is one that is possibly causing or making the hallucinations worse, and try decreasing or stopping that medication. If not, antipsychotic medications are usually tried, being careful because some of them can make Parkinson disease worse. However, clozapine and quetiapine appear to be safe in Parkinson disease, and none of these antipsychotics would make the heart rate low (occasionally they do increase the heart rate). I hope that gives you some ideas to talk with his doctor about. Please let me know if you have any other questions, I would be glad to discuss it further with you.